Anti-CTLA-4 antibody therapy associated autoimmune hypophysitis: Serious immune related adverse events across a spectrum of cancer subtypes

Research output: Contribution to journalArticle

146 Citations (Scopus)

Abstract

Anti-cytotoxic T-lymphocyte antigen-4 (CTLA-4) therapies represent a novel approach to cancer treatment via disruption of immune tolerance to antigens located on tumor cells. Disruption of immune tolerance, however, may occur at a cost. A host of immune related adverse events (IRAEs) are associated with anti-CTLA-4 therapy. Autoimmune hypophysitis has been reported in up to 17% of patients with melanoma and renal cell carcinoma treated with this therapy. Familiarity with the spectrum of IRAEs connected to these therapies is paramount for endocrinologists, oncologists and those involved in the care of these subjects. We review here key aspects of diagnosis and treatment of anti-CTLA-4 antibody therapy resultant IRAEs. We describe the first two cases of hypopituitarism in prostate cancer subjects undergoing experimental therapy with ipilimumab. The clinical evidence strongly suggests that the prostate cancer subjects developed autoimmune hypophysitis as a consequence of anti-CTLA-4 treatment. High dose glucocorticoid treatment resulted in markedly improved symptoms, and resolution of focal symptoms and diabetes insipidus. One subject recovered pituitary-thyroid axis function after 9 months; however, both continue to require GC replacement. These cases highlight the importance of early screening and treatment for hypopituitarism in all subjects undergoing treatment with anti-CTLA-4 therapy to prevent a potentially fatal outcome from secondary adrenal insufficiency, a readily treatable disease. We recommend mandatory long term follow-up to monitor the development of other hormonal deficits.

Original languageEnglish (US)
Pages (from-to)29-38
Number of pages10
JournalPituitary
Volume13
Issue number1
DOIs
StatePublished - Mar 2010

Fingerprint

CTLA-4 Antigen
Antibodies
Neoplasms
Therapeutics
Hypopituitarism
Immune Tolerance
Thomsen-Friedenreich antibodies
Autoimmune Hypophysitis
Prostatic Neoplasms
Adrenal Insufficiency
Diabetes Insipidus
Investigational Therapies
Fatal Outcome
Renal Cell Carcinoma
Glucocorticoids

Keywords

  • Autoimmune hypophysitis
  • Cytotoxic T-lymphocyte antigen-4
  • Drug-induced hypophysitis
  • Hypopituitarism
  • Immune related adverse events (IRAEs)
  • Lymphocytic hypophysitis
  • Prostate cancer

ASJC Scopus subject areas

  • Endocrinology
  • Endocrinology, Diabetes and Metabolism

Cite this

@article{81a5dbe4b1544c5eb290348ecd1e47fa,
title = "Anti-CTLA-4 antibody therapy associated autoimmune hypophysitis: Serious immune related adverse events across a spectrum of cancer subtypes",
abstract = "Anti-cytotoxic T-lymphocyte antigen-4 (CTLA-4) therapies represent a novel approach to cancer treatment via disruption of immune tolerance to antigens located on tumor cells. Disruption of immune tolerance, however, may occur at a cost. A host of immune related adverse events (IRAEs) are associated with anti-CTLA-4 therapy. Autoimmune hypophysitis has been reported in up to 17{\%} of patients with melanoma and renal cell carcinoma treated with this therapy. Familiarity with the spectrum of IRAEs connected to these therapies is paramount for endocrinologists, oncologists and those involved in the care of these subjects. We review here key aspects of diagnosis and treatment of anti-CTLA-4 antibody therapy resultant IRAEs. We describe the first two cases of hypopituitarism in prostate cancer subjects undergoing experimental therapy with ipilimumab. The clinical evidence strongly suggests that the prostate cancer subjects developed autoimmune hypophysitis as a consequence of anti-CTLA-4 treatment. High dose glucocorticoid treatment resulted in markedly improved symptoms, and resolution of focal symptoms and diabetes insipidus. One subject recovered pituitary-thyroid axis function after 9 months; however, both continue to require GC replacement. These cases highlight the importance of early screening and treatment for hypopituitarism in all subjects undergoing treatment with anti-CTLA-4 therapy to prevent a potentially fatal outcome from secondary adrenal insufficiency, a readily treatable disease. We recommend mandatory long term follow-up to monitor the development of other hormonal deficits.",
keywords = "Autoimmune hypophysitis, Cytotoxic T-lymphocyte antigen-4, Drug-induced hypophysitis, Hypopituitarism, Immune related adverse events (IRAEs), Lymphocytic hypophysitis, Prostate cancer",
author = "Troy Dillard and Yedinak, {Christine (Chris)} and Joshi Alumkal and Maria Fleseriu",
year = "2010",
month = "3",
doi = "10.1007/s11102-009-0193-z",
language = "English (US)",
volume = "13",
pages = "29--38",
journal = "Pituitary",
issn = "1386-341X",
publisher = "Kluwer Academic Publishers",
number = "1",

}

TY - JOUR

T1 - Anti-CTLA-4 antibody therapy associated autoimmune hypophysitis

T2 - Serious immune related adverse events across a spectrum of cancer subtypes

AU - Dillard, Troy

AU - Yedinak, Christine (Chris)

AU - Alumkal, Joshi

AU - Fleseriu, Maria

PY - 2010/3

Y1 - 2010/3

N2 - Anti-cytotoxic T-lymphocyte antigen-4 (CTLA-4) therapies represent a novel approach to cancer treatment via disruption of immune tolerance to antigens located on tumor cells. Disruption of immune tolerance, however, may occur at a cost. A host of immune related adverse events (IRAEs) are associated with anti-CTLA-4 therapy. Autoimmune hypophysitis has been reported in up to 17% of patients with melanoma and renal cell carcinoma treated with this therapy. Familiarity with the spectrum of IRAEs connected to these therapies is paramount for endocrinologists, oncologists and those involved in the care of these subjects. We review here key aspects of diagnosis and treatment of anti-CTLA-4 antibody therapy resultant IRAEs. We describe the first two cases of hypopituitarism in prostate cancer subjects undergoing experimental therapy with ipilimumab. The clinical evidence strongly suggests that the prostate cancer subjects developed autoimmune hypophysitis as a consequence of anti-CTLA-4 treatment. High dose glucocorticoid treatment resulted in markedly improved symptoms, and resolution of focal symptoms and diabetes insipidus. One subject recovered pituitary-thyroid axis function after 9 months; however, both continue to require GC replacement. These cases highlight the importance of early screening and treatment for hypopituitarism in all subjects undergoing treatment with anti-CTLA-4 therapy to prevent a potentially fatal outcome from secondary adrenal insufficiency, a readily treatable disease. We recommend mandatory long term follow-up to monitor the development of other hormonal deficits.

AB - Anti-cytotoxic T-lymphocyte antigen-4 (CTLA-4) therapies represent a novel approach to cancer treatment via disruption of immune tolerance to antigens located on tumor cells. Disruption of immune tolerance, however, may occur at a cost. A host of immune related adverse events (IRAEs) are associated with anti-CTLA-4 therapy. Autoimmune hypophysitis has been reported in up to 17% of patients with melanoma and renal cell carcinoma treated with this therapy. Familiarity with the spectrum of IRAEs connected to these therapies is paramount for endocrinologists, oncologists and those involved in the care of these subjects. We review here key aspects of diagnosis and treatment of anti-CTLA-4 antibody therapy resultant IRAEs. We describe the first two cases of hypopituitarism in prostate cancer subjects undergoing experimental therapy with ipilimumab. The clinical evidence strongly suggests that the prostate cancer subjects developed autoimmune hypophysitis as a consequence of anti-CTLA-4 treatment. High dose glucocorticoid treatment resulted in markedly improved symptoms, and resolution of focal symptoms and diabetes insipidus. One subject recovered pituitary-thyroid axis function after 9 months; however, both continue to require GC replacement. These cases highlight the importance of early screening and treatment for hypopituitarism in all subjects undergoing treatment with anti-CTLA-4 therapy to prevent a potentially fatal outcome from secondary adrenal insufficiency, a readily treatable disease. We recommend mandatory long term follow-up to monitor the development of other hormonal deficits.

KW - Autoimmune hypophysitis

KW - Cytotoxic T-lymphocyte antigen-4

KW - Drug-induced hypophysitis

KW - Hypopituitarism

KW - Immune related adverse events (IRAEs)

KW - Lymphocytic hypophysitis

KW - Prostate cancer

UR - http://www.scopus.com/inward/record.url?scp=77949274549&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=77949274549&partnerID=8YFLogxK

U2 - 10.1007/s11102-009-0193-z

DO - 10.1007/s11102-009-0193-z

M3 - Article

C2 - 19639414

AN - SCOPUS:77949274549

VL - 13

SP - 29

EP - 38

JO - Pituitary

JF - Pituitary

SN - 1386-341X

IS - 1

ER -